As a follow up to Dr. David Troxel’s article “An Analysis of Internal Medicine Malpractice Claims,” we reviewed the same data set with a focus on specific patient safety/risk management issues.
We identified 659 patient issues in the following categories:
29% Patient Assessment
11% Selection and Management of Therapy (57% of which were medication-related)
11% Communication with Patient/Family
10% Patient Factors
9% Communication Among Providers
9% Documentation/Medical Record
7% Patient Monitoring
6% Failure/Delay in Obtaining Consult/Referral
As noted above, selection and management of therapy is the second most frequent patient safety/risk management issue at 11 percent, with 57 percent of those allegations being medication-related.
The following two scenarios demonstrate the types of claims seen in allegations of selection and management of therapy with high-risk medications and illustrate how ineffective communication and lack of coordination of care play an important role in adverse events.
This 35-year-old patient was admitted with right lower quadrant (RLQ) pain and a history of kidney stones. Due to the patient’s pain, the ED physician was unable to obtain a complete medical history. The patient was administered Dilaudid 2 mg IV twice during the three hours he spent in the ED.
Upon admission to the patient care unit, the patient’s pain was assessed by the nurses as being a 10 on a scale of zero to 10. The orders from the ED included Dilaudid 1–4 mg IV PRN, Demerol 50 mg IM, and Valium 5 mg IM. The patient was administered Dilaudid IV 2 mg initially, then 2 mg two hours later.
The hospitalist was contacted by the nurse, who reported that the patient’s pain was still at 10. The physician said, “Can’t you read the order? You can give him up to 4 mg at a time. Do it!” The nurse administered 3 mg, then 4 mg over the next four hours.
The hospitalist stopped by the patient’s room while the nurse was administering the last 4 mg dose, but he decided not to disturb the patient because the nurse said he was finally resting.
During the first seven and a half hours after being admitted, the patient received a total of 11 mg of Dilaudid IV (including one single dose of 4 mg), as well as Demerol 50 mg IM and Valium 5 mg IM. During the nursing rounds at the beginning of the next shift, the patient was found dead. The combination of markedly excessive dosages of Dilaudid (equivalent to a total of 88 mg of morphine) plus additional respiratory depressants resulted in death.
Obtaining a patient’s history and physical (H&P), including a current list of medications, is essential to providing safe care. When an H&P cannot be obtained because of the patient’s condition, interviewing the family or a person accompanying the patient may be of help.
Pain assessments must be performed by protocol, and the nurse must monitor the effectiveness of the medication. In the first case, an order of 1–4 mg Dilaudid, along with Demerol and Valium were ordered PRN. This dose of Dilaudid is three to four times higher than currently recommended. (For a discussion of current dosing guidelines, see our article “Dilaudid-Related Morbidity and Mortality from Respiratory Depression” in the third quarter 2009 issue of The Doctor’s Advocate.)
When the nurse called the hospitalist, he scolded her and told her to increase the dosage to the maximum of the order since the patient’s pain had not been relieved. The nurse should also have known the acceptable dosages of Dilaudid and, before administering the medication, should have contacted her nursing supervisor to intervene or contacted the pharmacy to ask why they had filled the order without questioning it.
After this patient was sedated to the point of sleeping, neither the nurse nor the physician wanted to disturb him, so they did not assess or monitor the level of sedation. The combination of failing to follow dosing guidelines along with monitoring failures resulted in this patient’s death.
The Dilaudid dosage was clearly higher than current recommendations. There have been several claims in which physicians used the equivalent dosing for Dilaudid that they use for morphine, which ultimately leads to harm or death. Because there was no complete medication history on this patient, and he may have been opiate-naïve, the dosing is even more critical.
Medication orders should be reviewed by the pharmacy prior to administration of the medication. The nurse administering the Dilaudid should have known that the dosage was outside current guidelines, and she should have notified the pharmacy or her supervisor. The nurse may have been hesitant to contact anyone else after the physician scolded her.
The routine monitoring of vital signs and subjective symptoms of any patient on pain medication is essential in recognizing the early signs of respiratory depression. This means that the patient should have been aroused to evaluate his sedation level, his response to stimulation, and whether there were signs of respiratory depression. In this scenario, neither the nurse nor the physician assessed the patient’s status once he became sedated and was no longer complaining. The nurse’s failure to monitor the patient may have resulted from her reluctance to contact the hospitalist again; i.e., if the patient was sleeping, there was no need to contact the hospitalist.
This patient was a 50-year-old obese female who fractured her right patella in an automobile accident. She was discharged from the ED with a splint but returned the next day in severe pain.
Upon admission, the patient’s history and physical and the nursing assessment noted a history of hypertension, pulmonary embolism (PE), and Coumadin therapy. An open reduction and internal fixation were performed but anticoagulation prophylaxis was not ordered.
The patient was discharged on the third day post-op with her leg partially immobilized. On the sixth day post-op, the patient suffered a cardiac arrest. She was pronounced dead upon arrival at the ED. Cause of death was documented as pulmonary embolism secondary to the fracture, with hypertension and obesity as contributing factors.
Protocols were not followed for anticoagulation therapy. Both the H&P and the nursing assessment noted the patient’s history of hypertension, pulmonary embolism, and Coumadin therapy. This history, along with the patient’s obesity, should have alerted the physician and nurses that the patient was at high risk for a pulmonary embolism. Additionally, the fact that an obese patient with a history of PE and Coumadin therapy was being prepped for surgery should have alerted the pharmacy to contact the physician to question the lack of anticoagulation orders. Upon discharge, the patient was not educated about her PE risk and was not instructed to contact the physician if she experienced symptoms such as shortness of breath, chest pain, syncope, sweating, etc.
Many factors can lead to physicians or nurses failing to follow procedures, policies, or protocols. Two common reasons are not knowing that a protocol exists and not understanding how to implement a protocol. Other human factors that could result in this outcome are distractions within the physician and nurse work environment and relying on memory to order protocols rather than using the decision support process in an electronic health record (EHR) or on a manual checklist, such as standing orders.
The two scenarios outlined in this article involve very different sets of facts: One relating to a dosing error and the other relating to the failure to order an anticoagulant.
Medication safety includes the process that begins with ordering the medication and continues through dispensing, administering, and, finally, monitoring its effectiveness.
When a patient experiences harm as the result of a medication error, it is seldom, if ever, the sole fault of an individual clinician. If an incorrect order is written or—as in the latter case—no order is written, the steps taken by nurses, pharmacists, and other clinicians to review the order or to discover that an order is missing, to communicate with each other openly, and to monitor and assess the patient carefully very often prevent the error from causing harm to the patient.
The guidelines suggested here are not rules, do not constitute legal advice, and do not ensure a successful outcome. The ultimate decision regarding the appropriateness of any treatment must be made by each healthcare provider in light of all circumstances prevailing in the individual situation and in accordance with the laws of the jurisdiction in which the care is rendered.